Heroin overdose: experimental testing and measurement in the laboratory (preliminary findings)
Globally, more than 100,000 people die annually from opioid overdose, and this number continues to increase. In the UK, opioid-related deaths are at an all-time high. It is possible to monitor certain physiological markers of respiratory depression, the main cause of fatal overdose cases. Respiratory depressant effects of opioids (e.g. heroin) include impaired chemo-responsiveness to disturbed blood gas homeostasis (oxygen (O2) and carbon dioxide (CO2)) as well as reduced neural respiratory drive (signals coming from brain to breathing muscles). Although implicated in heroin overdose deaths, acute opioid-induced respiratory depression is poorly understood. Much of this experimental work is novel and could be considered as ‘extreme science’ but is crucial to our understanding of this complex phenomenon.
Aim: To investigate the acute physiological responses to incremental dose increases of injected pharmaceutical heroin (diamorphine) in a laboratory setting.
Methods: This heroin dose escalation study involved participants who were prescribed long-term diamorphine as part of their heroin maintenance treatment. The following dosing schedule was implemented (as a % of participant’s usual prescribed diamorphine dose): Visit 1 – 100%; Visit 2 - 110%; Visit 3 - 120%; Visit 4 - 100%.
Physiological responses were measured using a variety of different physiological markers. These included: pulse oximetry (SpO2%), end-tidal CO2, transcutaneous CO2, respiratory airflow and neural respiratory drive (NRD), quantified using parasternal intercostal muscle electromyography (EMGpara). Recordings were made continuously from 3 minutes pre-dose to 60 minutes post-dose.
Results: Preliminary findings for three participants show significant respiratory depression post-dose in every dosing session with a distinctive intermittent breathing pattern, prolonged periods of apnoea, and resultant raised CO2 and hypoxaemia. There was significant inter-individual variability in the degree of additional respiratory depression observed following incremental doses of diamorphine.
Discussion: The magnitude of respiratory depressant effects of incremental dose increases in diamorphine is not reliably predictable and subject to inter-individual variability. This gives an experimental insight into the phenomenon of heroin overdose which we consider essential to inform better public response to the overdose crisis. This, along with future planned experimental work, have the potential to be an important contribution to understanding heroin overdose and the ways in which we might be able to reduce complications and also, reduce deaths.